Alert archive / Illinois / Areal Flood Advisories in 2021

Areal Flood Advisory 7, NWS St. Louis, MO

May 27, 2021Bond County, Fayette County, Illinois

NWS St. Louis, MO issued this areal flood advisory at May 27, 2021, 2:16 PM CDT for Bond County, Fayette County, Illinois. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
May 27, 2021, 2:16 PM CDT (19:16 UTC)
Expired
May 27, 2021, 4:56 PM CDT
In force
3 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Bond County, IL, Fayette County, IL

The radar

The St Louis radar (KLSX), 125 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2021-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2021-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1679 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

391 
WGUS83 KLSX 271916
FLSLSX

Flood Advisory
National Weather Service St Louis MO
216 PM CDT Thu May 27 2021

ILC005-051-272215-
/O.NEW.KLSX.FA.Y.0007.210527T1916Z-210527T2215Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bond IL-Fayette IL-
216 PM CDT Thu May 27 2021

The National Weather Service in St Louis has issued a

* Small Stream Flood Advisory for...
  Eastern Bond County in south central Illinois...
  West Central Fayette County in south central Illinois...

* Until 515 PM CDT.

* At 216 PM CDT, Doppler radar indicated heavy rain due to 
  thunderstorms. This will cause small stream flooding. Between 1 
  and 3 inches of rain have fallen.

* Some locations that will experience flooding include...
  Vandalia, Greenville, Mulberry Grove, Beaver Creek, Woburn, 
  Pleasant Mound, Pittsburg, Shafter, Smithboro, Hagerstown and 
  Dudleyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3875 8941 3892 8951 3903 8926 3903 8925
      3911 8907 3893 8896

$$

Walsh
2 follow-up statements
691 
WGUS83 KLSX 272049
FLSLSX

Flood Advisory
National Weather Service St Louis MO
349 PM CDT Thu May 27 2021

ILC005-051-272215-
/O.CON.KLSX.FA.Y.0007.000000T0000Z-210527T2215Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bond IL-Fayette IL-
349 PM CDT Thu May 27 2021

...THE SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT UNTIL 515 PM 
CDT THIS AFTERNOON FOR EASTERN BOND AND WEST CENTRAL FAYETTE 
COUNTIES...

At 349 PM CDT, Doppler radar indicated heavy rain due to 
thunderstorms. This is causing small stream flooding. Between 1 and 
3 inches of rain have fallen.

Some locations that will experience flooding include...
  Vandalia, Greenville, Mulberry Grove, Beaver Creek, Woburn, 
  Pleasant Mound, Pittsburg, Shafter, Smithboro, Hagerstown and 
  Dudleyville.

Additional rainfall amounts of 0.5 to 1 inch are expected over the 
area. This additional rain will result in minor flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3875 8941 3892 8951 3903 8926 3903 8925
      3911 8907 3893 8896

$$

MRB
659 
WGUS83 KLSX 272156
FLSLSX

Flood Advisory
National Weather Service St Louis MO
456 PM CDT Thu May 27 2021

ILC005-051-272206-
/O.CAN.KLSX.FA.Y.0007.000000T0000Z-210527T2215Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bond IL-Fayette IL-
456 PM CDT Thu May 27 2021

...THE SMALL STREAM FLOOD ADVISORY IS CANCELLED FOR EASTERN BOND AND 
WEST CENTRAL FAYETTE COUNTIES...

The heavy rain has ended. Light to moderate rain will continue for 
the next hour, but rainfall rates are no longer concerning. Small 
stream flooding is no longer expected to pose a threat. Please 
continue to heed remaining road closures.

LAT...LON 3875 8941 3892 8951 3903 8926 3903 8925
      3911 8907 3893 8896

$$

MRB

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this areal flood advisory went out at May 27, 12:40 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, May 27, 12:40 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1240 PM CDT Thu May 27 2021

.SHORT TERM...  (Through Late Friday Afternoon)
Issued at 300 AM CDT Thu May 27 2021

The main focus for today and tonight is the severe weather
potential and to a lesser extent any threat of heavy rain. It's a
rather complex scenario at this time with multiple separate areas
of organized convection upstream from far western MO into the
central Plains. My current thinking is that the focus for
thunderstorms today and attendant severe weather threat will
revolve around the northern-most area organizing into an eastward
moving MCS and it's associated outflow boundary. The scenario
which the CAMS seem to at least have some degree of consensus, it
that this MCS will move northern MO and into west central IL this
morning into early afternoon with new development on the trailing
outflow boundary throughout central MO late this morning. The
storms over central MO will then intensify, grow upscale, and move
east-southeast across east central and southeast MO and into
southwest IL through the afternoon.

The warm front is draped just north of KCOU-KSTL across southern
IL at this time and will continue to lift northward this morning
in advance of the convection. The combination of increasing low
level moisture in the wake of the warm front, steepening mid level
lapse rates, and heating will result in an increasingly unstable
environment ahead of the MCS this morning with ample instability
and deep layer shear to support a predominately severe wind threat
across northeast MO and west central IL despite a less favored
time of day. Further south from the I-70 corridor southward,
greater heating is expected to yield much higher instability with
MLCAPE from 1500-2500 j/kg. While it appears this activity should
evolve into a QLCS, there are also signs the line could be
composed of supercells through part of it's lifecycle. Deep layer
shear is progged to be around 30 kts, and 0-3 km shear a bit
less. Not super impressive but given the progged instability, this
activity would pose a threat of damaging winds, large hail, and
possibly a few tornadoes. I think the storms will be progressive
enough to limit the heavy rain threat, although I couldn't rule
out a mesoscale corridor where some training might occur for a
short time on the southwest flank of the outflow boundary.

The convective trends tonight in the wake of the afternoon
activity are murky as it's hard to gage the degree of instability
that will still be present with the advancing cold front. The
deterministic models are especially bullish but are also failing
to truly capture the morning and afternoon storms. The current
pops tonight across northeast MO and west central IL may be
overdone as a result with better chances of additional storms
across the southern half of the area with the advancing cold
front. If the above scenario for today plays out, the threat of
additional severe storms this evening would appear to be low. The
cold front will move through the entire area by early Friday
morning taking the threat of precipitation with it.

Friday will be quite a change temperature-wise compared to the
last week with much cooler and well below average temperatures.
The CAA advection and progged temperatures are quite impressive
and extensive post-frontal stratus will keep northern parts of the
CWA from breaking a high of 60 degrees. Record low max temperatures
could be in jeopardy.

Glass

.LONG TERM...  (Friday Night through Wednesday)
Issued at 300 AM CDT Thu May 27 2021

This coming weekend looks cool and dry with the region under the
influence of the eastern U.S. trof and surface high pressure.
Highs Saturday will remain well below normal for late May with
some slight moderation on Sunday as heights aloft begin to rise,
but still remain below normal.

The deterministic models and ensembles show a broad cyclonic flow
will develop over the central U.S. the first half of next week.
They differ however on the timing and position of weak short waves
moving across the region within this flow, and thus precipitation
chances. While we have some low pops on Memorial Day, the better
consensus doesn't really have pops ramping up until late Monday
night into Tuesday when moisture return is more pronounced and at
least part of the suite of solutions is showing a cold fropa.

Glass

&&

.AVIATION...  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1235 PM CDT Thu May 27 2021

The main concern is the next few hours with a line of
thunderstorms just starting to impact metropolitan St. Louis.
Heavy downpours with low visibility (IFR) are likely along with
some wind gusts from the northwest around 30-40 mph. Behind this
line, ongoing light to moderate rain is impacting KCOU/KEF and
will continue over the next few hours. Another round of
showers/weak storms are expected late this afternoon through the
early overnight hours along the actual synoptic cold front.
Elected to go with showers instead of thunderstorms for TAFs as
atmosphere likely will be mostly stable after initial round of
activity currently ongoing across the area. After the front moves
through, look for winds to veer quickly to the northwest and gust
to around 20 knots. In addition, low MVFR ceilings are likely
areawide late tonight into Friday morning. IFR ceilings are also
favored across northeast Missouri and west-central Illinois which
includes the KUIN terminal.

Gosselin

&&

.CLIMATE...
Issued at 628 AM CDT Thu May 27 2021

Record low max temperatures for Friday May 28th

STL: 64 (1989)
COU: 60 (1997)
UIN: 59 (1984)

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 27, 4:16 AM CDT, 10 hours before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
416 AM CDT Thu May 27 2021

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-280930-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
416 AM CDT Thu May 27 2021

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Thunderstorms are expected today and tonight. Some of the storms
could be severe today into early this evening. The main severe
weather threat is damaging winds, although large hail and a few
tornadoes are possible as well.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance of thunderstorms across parts of the area
Monday afternoon through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed across parts of the area
today.

Glass

In the hours before

Local storm report, May 27, 12:29 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1229 PM CDT THU MAY 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     HEAVY RAIN       2 W LAKE SAINT LOUIS    38.78N 90.82W
05/27/2021  M1.59 INCH       ST. CHARLES        MO   COCORAHS

            FELL IN THE PAST 50 MINUTES.

&&

MAB
Local storm report, May 27, 1:15 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
115 PM CDT THU MAY 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     TSTM WND DMG     4 N WILDWOOD            38.65N 90.67W
05/27/2021                   ST. LOUIS          MO   TRAINED SPOTTER

            TREE BLOWN DOWN ONTO EATHERTON ROAD NEAR
            INTERSECTION WITH WILD HORSE CREEK ROAD.

&&

MAB
Local storm report, May 27, 1:16 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
116 PM CDT THU MAY 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0109 PM     TSTM WND GST     3 S MATSON              38.56N 90.79W
05/27/2021  E60 MPH          FRANKLIN           MO   TRAINED SPOTTER

            ALSO, PENNY SIZED HAIL.

&&

MAB
Local storm report, May 27, 1:36 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
136 PM CDT THU MAY 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     TSTM WND GST     CUBA                    38.06N 91.41W
05/27/2021  E60 MPH          CRAWFORD           MO   EMERGENCY MNGR

&&

MAB
Local storm report, May 27, 2:09 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
209 PM CDT THU MAY 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     HEAVY RAIN       1 E COLLINSVILLE        38.68N 89.98W
05/27/2021  M2.03 INCH       MADISON            IL   AMATEUR RADIO

            RAINFALL SINCE 110 PM.

&&

MAB
Local storm report, May 27, 2:11 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
211 PM CDT THU MAY 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     TSTM WND DMG     CUBA                    38.06N 91.40W
05/27/2021                   CRAWFORD           MO   EMERGENCY MNGR

            SEVERAL LARGE TREES AND NUMEROUS TREE LIMBS
            BLOWN DOWN IN CUBA.

&&

MAB

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 11:13 AM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Jersey47 min
May 27, 11:32 AM CDTSevere Thunderstorm WarningLSXGreene, Macoupin43 min
May 27, 11:50 AM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Jersey, Macoupin, Madison, Saint Clair55 min
May 27, 12:07 PM CDTSevere Thunderstorm WarningLSXGreene, Macoupin, Montgomery38 min
May 27, 12:26 PM CDTTornado WarningLSXMacoupin, Madison34 min
May 27, 12:39 PM CDTAreal Flood AdvisoryLSXCalhoun, Madison3 hr
May 27, 12:56 PM CDTTornado WarningLSXBond, Macoupin, Madison, Montgomery28 min
May 27, 2:31 PM CDTSevere Thunderstorm WarningLSXClinton, Fayette, Marion44 min
May 27, 2:46 PM CDTSevere Thunderstorm WarningLSXMonroe, Randolph29 min

Nearby

Areal Flood Advisories in Illinois, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.